Benzodiazepines are a class of drugs that act on the central nervous system of the user’s brain. Also known as “benzos”, these medications are used to treat the results of unhealthy or excessive neuron activity by binding to gamma-aminobutyric acid-A receptors. In other words, benzodiazepines may be used in the treatment of several mental health disorders such as anxiety, depression, and panic disorders. However, when taken in excess, users may experience a benzodiazepine overdose.
Additional maladies or disorders treated with benzodiazepines include:
- Night terrors or sleep paralysis
- Alcohol withdrawal
- Bipolar disorder
- Borderline personality disorder
- Obsessive-compulsive disorder
- Epilepsy or seizures
- Muscle spasms
- Restless leg syndrome
While medical professionals consider benzodiazepines to be safe on a short-term basis, these medications cause long-term adverse effects associated with dependence. Developing a dependence on benzodiazepines begins to create problems for patients as well as recreational users of the drug. For example, benzodiazepine dependency leads to the development of a substance use disorder.
Additionally, when an individual is addicted to benzodiazepines they will begin to develop tolerance. Once tolerance has developed, experiencing a benzodiazepine overdose becomes a serious risk. While advances in medicine have made the risk of benzo overdose less likely, both legal and illicit uses of benzos may still lead to a lethal overdose.
Symptoms of Benzodiazepine Overdose
According to research, 30% of the overdose deaths that occurred in 2013 were linked to benzodiazepine misuse. Oftentimes, individuals who abuse these medications mix them with other substances, making their risk of overdose skyrocket. In particular, mixing benzos with alcohol or opioids causes deadly ramifications as it produces an alarming respiratory suppressing effect. Some overdoses involve mixtures of drugs, like Xanax laced with fentanyl. Unfortunately, even when combined in small amounts, the body will begin to shut down vital systems.
Symptoms of benzodiazepine overdose include:
- Trouble breathing or an inability to breathe
- Bluish fingernails or lips
- Confusion and disorientation
- Extreme dizziness
- Blurred or double vision
- Uncoordinated muscle movements
- Profoundly altered mental status
- Muscle and brain damage
If you or someone you know is experiencing the symptoms of an overdose, contact 911 immediately. Benzodiazepine overdose may be treated with the help of medical professionals, however, this condition is extremely time-sensitive. Because of this, it is important to contact medical experts as soon as you notice the first signs of overdose.
Benzodiazepine Overdose Treatment
If you or a loved one are experiencing an overdose, contact 911 immediately. When speaking with 911 operators, make sure to be specific as possible regarding how much the individual took and what symptoms they are experiencing. It is important to note that even seemingly minor details should be disclosed. This might include the individual’s age, height, weight, and whether they were prescribed the medication or not.
Treating a benzodiazepine overdose may include several procedures. To begin, cardiopulmonary resuscitation (CPR) will be administered after medical professionals examine the person’s breathing, airway, and circulation. If the individual suffering from an overdose is unable to breathe, CPR is vital to their survival. After CPR is performed successfully, medical professionals will administer IV fluids. If necessary, a breathing tube or ventilator will be inserted to facilitate proper breathing.
Another form of benzodiazepine overdose treatment includes the use of flumazenil. Flumazenil is a benzodiazepine antagonist, which means it works to reverse the effects of benzodiazepine-induced central nervous system depression. Unfortunately, the use of this life-saving medication may cause rapid benzo withdrawal, assuming the individual is dependent upon the drug. In this case, patients will need to be administered medication, fluids, and other medical procedures to alleviate the symptoms of benzo withdrawal.
Recovering from a Benzodiazepine Overdose
Individuals who have suffered a benzo overdose should attend some form of addiction treatment. Oftentimes, people who experience overdose also deal with addiction or a substance use disorder. Additionally, emergency medical care may be necessary to treat the effects of a benzo overdose before entering an addiction treatment program. Once an individual is medically stable, they will be transferred to a benzodiazepine addiction treatment program to begin recovering and building a foundation of sobriety.
Treatment for benzodiazepine addiction will vary depending on the person’s patterns of use, physical health, and mental health status. Without professional help, recovering from benzodiazepine addiction is especially difficult, as the effects of withdrawal may become life-threatening. As a result, individuals suffering from a benzodiazepine use disorder seek inpatient addiction treatment. However, there are a few options for individuals seeking treatment for benzodiazepine addiction, including;
Inpatient treatment provides around-the-clock care, as individuals reside on campus. These programs provide a variety of recovery services, including medical detox, individual counseling, group therapy, 12-step meetings, and aftercare. The length of stay will vary from person-to-person, however, 30, 60, and 90-day stays are common options.
This form of addiction treatment allows patients to work toward sobriety while still residing at home. Patients are provided with continued support while they learn how to live a sober life in their normal environments. Patients typically undergo weekly check-ins at the facility, however, individuals should have a strong support system at home. Outpatient treatment programs in West Palm Beach may range from intensive programs that meet several days a week to weekly group or individual therapy sessions.
12-step programs are peer support groups that provide individuals a structured recovery program built around a guide of 12 steps to help people recover from addiction. Cocaine Anonymous and Narcotics Anonymous are popular programs for people who are recovering from prescription drug abuse, like benzodiazepine addiction. Oftentimes, individuals who attend 12-step programs also use them in correspondence with an inpatient or outpatient rehab program.
Attend Benzodiazepine Addiction Treatment in West Palm Beach Today
If you or a loved one is recovering from a benzodiazepine overdose or needs help with an addiction to benzos or other prescription drugs, contact CWC Recovery today. An addiction treatment expert will help you get started with a program based on your individual needs and insurance coverage.